causes

Holiday Heart Syndrome

Dr. Larry Weinrauch Health Pro July 17, 2006
  • I’ve been told that I had “holiday heart syndrome”, what does that mean?

    Holiday Heart Syndrome: a cute term, sometimes an acute problem

    Background and definition:

    Most of us are aware that some medications that doctors prescribe can cause muscle pains. We are also aware that unaccustomed exercise or activity can give us aches and pains in muscles that are not used to being abused. But we don’t ordinarily think of the heart as just a muscle (although it is, and an important one at that).

    In the case of holiday heart syndrome, we have taken a holiday from our normal restraints and overdone it, as far as the heart is concerned. Overindulgence in certain behaviors can lead the heart to speed up and become irregular, give us chest discomfort, throw blood clots to the coronary arteries (heart attack), brain (stroke) or even cause death.

    Typical symptoms include:


    • Palpitations (the sensation of the heart beating fast, irregularly, or skipping)

    • Feeling of faintness

    • Chest discomfort

    • Shortness of breath



    Less common symptoms


    • Passing out

    • Loss of coordination, sensation or motor function (ability to use an arm, a leg, or ability to speak)

    • Sudden, often only momentary blindness

    • Sudden death



    Some clinical vignettes:

    The last patient that I saw with this problem was in his fifties and explained that he had been partying, drinking vodka, cordials, smoking pot and using just a “bit” of cocaine, but “not so much that I couldn’t drive”, and some Viagra. Chest pain began with the arrival of the police.

    A 70 year-old woman had just come back from vacation and noted that she had overdone it with alcohol and coffee drinks until she started to have problems with a “racing heart and feeling faint”. She had never had any prior cardiac problems.

    A male college student noted palpitations and went to the emergency room after a weekend of heavy drinking and was found to heave an abnormal heart rhythm.

    A female college student noted palpitations while on spring break. There was no alcohol consumption, but there were an extraordinary number of lattes used to “push fluids” as she treated her cold with over the counter medications.

    Stimulation of Holiday Heart Syndrome can occur as a result of:


    • Cocaine, crack, marijuana and other “street” or recreational drugs

    • Diet drugs like ephedrine

    • Cold remedies

    • Excessive caffeine

    • Excessive nicotine

    • Excessive alcohol



    Holiday heart syndrome is seldom life threatening, and most often occurs to an otherwise normal heart. All of the above patients recovered fully and were somewhat chastened by their experience. The lesson here is to accept the fact that there is a limit to what our heart and other muscles will tolerate. A “binge” of non-prescription medications (yes even caffeine and nicotine) can poison an otherwise healthy heart, and damage a sick one. Fortunately, the problem usually resolves in less than 24 hours, and can be avoided by not repeating the same behavior